Maryland, 2003

Damaging Wind in Maryland, July 9, 2003

July 9, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous trees in the extreme eastern part of Kent County. The worst damage occurred around Maryland State Route 291 near the Delaware state border.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous trees in the extreme eastern part of Kent County. The worst damage occurred around Maryland State Route 291 near the Delaware state border.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 9, 2:45 PM EST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 2:45 PM EST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
345 PM EDT WED JUL 9 2003

AT 330 THE FRONT HAD MADE ITS WAY ABOUT AS FAR SOUTH AS A RARITAN
BAY-FLEMINGTON-BETHLEHEM LINE.  TEMPS WERE ONLY IN THE 60S IN OUR
NORTHERN COUNTIES AND NEAR 90 IN THE SOUTH.  OTHER THEN SOME SHOWERS
RIGHT ALONG THE FRONT, THERE WAS NO PRECIP IN OUR FORECAST AREA.

MOST OF THE ACTIVITY WAS TO OUR SOUTHWEST IN THE WASHINGTON DC AREA
AND IN POINTS WEST AND SOUTHWEST.  THAT CONVECTION IS MOVING TO THE
EAST.  AS A RESULT, THE GREATEST THREAT FOR SEVERE WEATHER IN OUR
FORECAST AREA IS IN OUR SOUTHERN COUNTIES.  THOSE COUNTIES ARE
PRESENTLY UNDER A SEVERE THUNDERSTORM WATCH THAT IS IN EFFECT UNTIL
900 PM.

NOT MUCH WAS CHANGED IN THE REST OF THE FORECAST.  WE REMOVED THE
MENTION OF PRECIP FROM THE MONDAY FORECAST WITH NO SIGNIFICANT
TRIGGER EXPECTED AT THAT TIME.

THE ZONE FORECASTS HAVE ALREADY BEEN ISSUED.

.PHI...SEVERE THUNDERSTORM WATCH UNTIL 900 PM FOR EXTREME SOUTHERN
        NJ, DE AND NORTHEASTERN MD. (NJ ZONES 16/17/21>25, DE ZONES
        1>4, AND MD ZONES 8/12/15/19/20).

IOVINO
Hazardous weather outlook, Jul 9, 4:10 AM EST, 12 hours 40 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT WED JUL 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING.
SOME OF THE THUNDERSTORMS MAY APPROACH SEVERE LIMITS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS ARE POSSIBLE AGAIN LATE THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RPW

In the hours before

Special weather statement, Jul 9, 11:03 AM EST, 5 hours 47 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-021>025-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1203 PM EDT WED JUL 9 2003

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A VERY WARM AND HUMID AIR MASS REMAINS IN PLACE ACROSS THE REGION...
RESULTING IN AN INCREASINGLY UNSTABLE ATMOSPHERE THIS AFTERNOON. A
COLD FRONT APPROACHING FROM THE NORTH AND WEST WILL COMBINE WITH THE
UNSTABLE ENVIRONMENT...TRIGGERING SOME SHOWERS AND THUNDERSTORMS
THROUGH THE AFTERNOON AND INTO THE EVENING.

A FEW THUNDERSTORMS COULD TURN SEVERE WITH DAMAGING WINDS BEING THE
PRIMARY THREAT. HAIL IS ALSO POSSIBLE WITHIN STRONGER THUNDERSTORMS
DURING THIS AFTERNOON.

LOCALLY HEAVY DOWNPOURS WILL ALSO ACCOMPANY ANY THUNDERSTORMS THAT
POP UP THIS AFTERNOON. AS A RESULT...BRIEF LOCALIZED FLOODING IS
POSSIBLE ESPECIALLY IN AREAS WITH POOR DRAINAGE. REMEMBER NEVER TO
DRIVE ACROSS A ROAD WHICH IS COVERED BY WATER. TURN AROUND AND FIND
AN ALTERNATE ROUTE.

WITH ANY THUNDERSTORM...FREQUENT LIGHTNING CAN OCCUR. IF A
THUNDERSTORM APPROACHES YOUR AREA...REMAIN INDOORS UNTIL THE STORM
COMPLETELY PASSES THE REGION.

STAY TUNED TO NOAA WEATHER RADIO...YOUR LOCAL RADIO OR TELEVISION
STATIONS FOR FURTHER DETAILS OR UPDATES. ADDITIONAL WEATHER
INFORMATION CAN BE FOUND ON THE INTERNET AT WWW.ERH.NOAA.GOV/PHI IN
SMALL LETTERS.

GORSE
Special weather statement, Jul 9, 12:45 PM EST, 4 hours 5 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ016-017-021>025-100100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT WED JUL 9 2003

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 9 PM FOR THE
FOLLOWING LOCATIONS.

IN NEW JERSEY...ATLANTIC...CAPE MAY...CUMBERLAND...GLOUCESTER...AND
SALEM.

IN DELAWARE...KENT...NEW CASTLE...AND SUSSEX.

IN MARYLAND...CAROLINE...CECIL...KENT...QUEEN ANNES...AND TALBOT.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN
EXCESS OF 55 MPH AND HAIL THREE QUARTER INCH OR GREATER IN DIAMETER
IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY
RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS.

GORSE/SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
July 9, 4:50 PM EST
Where
Kent County, 3 mi E of Millington
Measured
52 kt (60 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
39.250, -75.800

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333002.